Hail, Sheridan
- When
- June 1, 1:40 AM MST
- Where
- Sheridan County, 0.86 mi SW of Lakeside
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.060, -102.430
Time estimated by radar.
Isolated thunderstorms developed shortly after midnight in the central Nebraska Panhandle. This activity moved east into more favorable moisture and shear, becoming severe during the early morning hours of June 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed shortly after midnight in the central Nebraska Panhandle. This activity moved east into more favorable moisture and shear, becoming severe during the early morning hours of June 1st. Hail up to golf ball size was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 31, 10:18 PM MST, 3 hours 22 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 1218 AM CDT Sat Jun 1 2024 .KEY MESSAGES... - Potential for strong to severe thunderstorms with locally heavy rainfall through this weekend. - A trend towards drier and warmer conditions becomes established by the beginning of next week. - Potential return to active weather by the latter portion of next week. && .SHORT TERM /THROUGH SUNDAY/... Issued at 403 PM CDT Fri May 31 2024 The weak frontal boundary that brought showers/thunderstorms with locally heavy rainfall to portions of central and western Nebraska this morning into early this afternoon is still lingering along the Hwy 281 corridor. This boundary will be a focus for new convective development into this evening with potential for locally heavy rainfall, though the bulk of this activity is expected to remain just off to out east. Additional robust convection over northeast Colorado and move into Kansas and glancing far southwest Nebraska. Otherwise, the majority of the region looks to be dry this evening into tonight before isentropic lift and some short wave energy generate some widely scattered showers and thunderstorms along a warm front that will push up from the southwest and into the sandhills by early Saturday morning. Once diurnal heating becomes established on Saturday, the airmass will become moderately unstable with CAPE values around 2500J/kg for much of the region in a well sheared environment with 0-6km bulk shear values at or above 40kt by late Saturday afternoon and precipitable water values approaching the 90th percentile. Anticipate some robust thunderstorms will initiate along lingering outflow boundaries from earlier convection and also along a dry line to our west across the panhandle with potential to move eastward/southeastward toward central Nebraska. Location of boundaries will be a primary driver to exactly where storms develop but anticipate along and south of Hwy 2 will be an area to keep an eye on for severe wind/hail. With the dry line not making a lot of eastward progress the greatest threats for an isolated tornado looks to be more from Hwy 61 westward. Storms will diminish though elevated convection will linger into Saturday night. Highs Saturday will generally be in the 70s. Lows tonight will be in the upper 40s to lower 50s, then generally in the 50s Saturday night. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Issued at 403 PM CDT Fri May 31 2024 Progressive flow regime with a series of shallow trofs moving through the northern tier of states will keep active weather across central and western Nebraska into the first part of next week before a large ridge starts to build over the western US. Passage of weak fronts may bring additional rounds of severe thunderstorms both Sunday and Monday before opportunities for convection wane heading into the middle of next week as the western ridge builds. Will have to watch for potential of thunderstorm development late next week in northwest flow aloft depending on exactly where the upper ridge becomes established. Temperatures through next week look to be running above normal with highs generally around 80 near the SD border and in the upper 80s south of I-80. Lows will generally be in the 50s. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1217 AM CDT Sat Jun 1 2024 A few aviation weather concerns exist through the forecast period, including thunderstorms, low ceilings, and potentially fog. The first wave of moisture works into western Nebraska overnight into the early morning hours, likely resulting in scattered showers and storms. IFR ceilings and visby are possible for the southern terminals (LBF) around sunrise. Another round of storms will likely develop toward sunset. Meanwhile, generally light east surface winds will strengthen during the day and transition to south/southeast. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MBS LONG TERM...MBS AVIATION...Snively
Hazardous Weather Outlook National Weather Service North Platte NE 249 PM CDT Fri May 31 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-012000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 249 PM CDT Fri May 31 2024 /149 PM MDT Fri May 31 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible during the afternoon and evening Saturday. Some strong to severe storms are possible with the threat across all of western and north central Nebraska. Large hail and damaging winds are the main threats along with a threat of locally heavy rain. Another round of strong to severe thunderstorms are possible Sunday afternoon and evening across the area. Large hail and damaging winds are the main severe threats. Thunderstorms are possible Tuesday and Tuesday night. At this time, the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service North Platte NE
138 AM MDT Sat Jun 1 2024
NEZ004-010830-
Sheridan NE-
138 AM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SHERIDAN COUNTY
THROUGH 230 AM MDT...
At 138 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Antioch, or 10 miles northeast of Alliance, moving
east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Antioch, Snow Lake, Wickson Lake, and Krause Lake.
This includes the following highways...
Highway 250 between mile markers 10 and 13.
Highway 2 between mile markers 96 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4223 10240 4202 10249 4206 10270 4209 10270
4210 10274 4226 10275 4227 10274
TIME...MOT...LOC 0738Z 283DEG 9KT 4217 10270
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SnivelySpecial Weather Statement
National Weather Service North Platte NE
143 AM MDT Sat Jun 1 2024
NEZ022-010830-
Garden NE-
143 AM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GARDEN COUNTY THROUGH
230 AM MDT...
At 143 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Crescent Lake National Wildlife Refuge, or 21
miles northwest of Oshkosh, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Crescent Lake National Wildlife Refuge, Richardson Lake, Mumper,
Rackett, Dogtown Flats, Deer Lake, and Adams Flats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4180 10263 4179 10211 4149 10216 4158 10264
4168 10264
TIME...MOT...LOC 0743Z 273DEG 13KT 4168 10253
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SnivelySpecial Weather Statement
National Weather Service North Platte NE
210 AM MDT Sat Jun 1 2024
NEZ004-010845-
Sheridan NE-
210 AM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SHERIDAN COUNTY
THROUGH 245 AM MDT...
At 210 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Ellsworth, or 26 miles northeast of Alliance,
moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Watson Lake, Diamond Lake, Wolf Hill, and Argo Hill.
This includes Highway 250 between mile markers 9 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4218 10252 4234 10249 4237 10206 4209 10206
TIME...MOT...LOC 0810Z 261DEG 24KT 4225 10241
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SnivelySpecial Weather Statement
National Weather Service North Platte NE
226 AM MDT Sat Jun 1 2024
NEZ022-023-035-010900-
Grant NE-Arthur NE-Garden NE-
226 AM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ARTHUR...
SOUTHWESTERN GRANT AND NORTHEASTERN GARDEN COUNTIES THROUGH 300 AM
MDT...
At 225 AM MDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Crescent Lake National Wildlife Refuge, or 24 miles
northwest of Arthur, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Swede Lake.
This includes Highway 61 between mile markers 134 and 151.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4170 10219 4186 10221 4193 10166 4170 10164
TIME...MOT...LOC 0825Z 266DEG 30KT 4178 10208
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SnivelyThe North Platte radar (KLNX), 154 km away, was scanning. The volume nearest the first event began at 08:38 UTC.
2 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Time estimated by radar.
Time estimated by radar.
Large tree limbs brought down by thunderstorm winds on the corner of 4th and Elm street in North Platte. Time estimated from radar.
A lightning strike killed one head of livestock at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184914, 1184915, 1184918, 1184917.